Hail, Park
- When
- May 23, 4:00 PM MST to 4:08 PM MST
- Where
- Park County, 1.6 mi WSW of Cody
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.510, -109.099
Nickel sized hail was reported by a CoCoRaHs observer on the west side of Cody.
Thunderstorms developed over the Absaroka Range and moved north across the Cody Foothills. One strong storm produced hail in and around Cody.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Thunderstorms developed over the Absaroka Range and moved north across the Cody Foothills. One strong storm produced hail in and around Cody.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 23, 1:52 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 252 PM MDT THU MAY 23 2013 .SHORT TERM...TONIGHT THROUGH FRIDAY TODAY...RIDGE HAS PUSH EAST AND STRETCHES FROM THE SOUTHERN PLAINS ALL THE WAY NORTH OF NORTH DAKOTA AND INTO CANADA. PAC NW CLOSED LOW STILL OVER WA/OR...THE CENTER OF WHICH WILL NOT MOVE MUCH. HOWEVER BECAUSE THE ERN CONUS LOW HAS OPENED AND MIGRATED NEWD...THIS WILL ALLOW SOME OF THE STRONG FLOW AROUND THE WESTERN CONUS LOW TO ROTATE ACROSS THE CWA TODAY AND AID IN THUNDERSTORM DEVELOPMENT. AT THE SAME TIME...PESKY SFC INVERTED TROF/LOW OVER SWRN AND W WY THIS MORNING WILL DEEPENED AND DEVELOP IN THE WRN CWA...BRINGING HARDY LL SERLY RELATIVELY MOIST FLOW INTO THE ERN AND NORTHERN CWA...MAXIMIZING ALONG A LINE FROM NEAR LOVELL ON THE NORTH TO CASPER ON THE SOUTH AND POINTS EWD. ON THE WESTERN PORTION OF THE CWA FROM KEMMERER NORTH TO CODY AND POINTS WEST...THERE WILL BE LESS LL BUT MORE MID LVL MOISTURE TO WORK WITH IN LL SWRLY FLOW. IN BETWEEN THESE TWO BELTS AND SOUTH TO THE BORDER...WILL BE RELATIVELY DRY BUT RATHER VIGOROUS SRLY FLOW BUILDING IN WITH THE DEVELOPING SFC LOW KEEPING CONVECTION OUT OF MUCH OF THE SOUTHERN CWA. HOWEVER...THIS AREA WHILE BEING MOSTLY FREE FROM THUNDERSTORM ACTIVITY WILL HAVE WIND BLOWING FROM THE SOUTH FROM 20 TO 25 MPH AND GUSTS TO 35 TO 40 MPH. SCATTERED CHANCES FOR SHOWERS AND THUNDER NORTHWEST PORTION CWA AND ISOLATED SHOWERS AND THUNDER FROM WIND RIVER MOUNTAINS...ABSOROKAS...EAST ALONG THE OWL CREEKS AND BRIDGER RANGES...AND INTO THE BIGHORN BASIN AND MOUNTAINS...THEN SOUTH SOUTHEAST INTO NATRONA COUNTY. FIRST CONVECTION AND THUNDER EXPECTED OVER THE SOUTERN ABSOROKAS NEAR CONFLUENCE WITH WIND RIVER RANGE. THERMODYNAMIC INSTABILITY SHOULD BE SLIGHTLY LESS WEST AND NORTHWEST TODAY...HOWEVER DEEP SHEAR IS MAXIMIZED HERE. NEAR AND EAST OF THE THE LOVELL TO CASPER LINE HOWEVER...FCST SFC BASED CAPE VALUES OF 1000 +/- 200 J/KG WILL BE COMMON...WITH ML CAPE ONLY FALLING A HUNDRED OR TWO. FCST DCAPE VALUES EAST OF A LOVELL TO RIVERTON LINE ARE RANGING BETWEEN 1000 AND 1500 J/KG WHICH TELLS A LOT ABOUT WHAT TO EXPECT TODAY WITH THESE STORMS...WIND...WHICH COULD GET TO SVR LEVELS. SHEAR VALUES WILL ALSO BE HIGH AND HOVERING BETWEEN 40 AND 50 KTS AT TIMES THIS AFTERNOON...ESPECIALLY WEST NORTHWEST AND NORTH ZONES...ABOUT 10 KTS LESS OTHER PRECIPITATION PRODUCING ZONES. STILL...A FEW SEVERE HAIL AND WIND REPORTS CANNOT BE RULED OUT...PARTICULARLY ACROSS THE NORTH CENTRAL CWA NEAR THE MT BORDER REGION WHERE LL CONVERGENCE AND THE OTHER FIELDS WILL BE MAXIMIZED BETWEEN A TOWER JUNCTION TO VALLEY TO LOVELL TRIANGLE. HODOGRAPHS AGAIN SHOW STORMS MOVING OR TURNING RIGHT OF THE MEAN FLOW. FRIDAY...DRY WARM STABLE AND BREEZY WITH SW WINDS ACROSS MOST OR THE CWA. ONLY AREA TO BE WATCHED WILL BE OVER THE BIG HORN MOUNTAINS WHERE IT'S VERY SLIGHTLY POSSIBLE TO GET THUNDER WITH ELEVATION AND SOME SLIGHT CONVERGENCE...BUT NOT PROBABLE. HIGH TEMPS SHOULD BE ON PAR WITH TODAY MOST PLACES TO 5 OR SO DEG COOLER SOUTH CWA. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY A GENERALLY DRY SOUTHWEST FLOW EXPECTED BY FRIDAY EVENING ACROSS THE FORECAST AREA...AND WILL PERSIST THROUGH SATURDAY MORNING. A DISTURBANCE MAY RESULT IN SOME SHOWER ACTIVITY ACROSS EASTERN WYOMING ON SATURDAY AFTERNOON...THOUGH CONFIDENCE ON THIS DEVELOPMENT IS LOW. AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE THROUGH THE PACIFIC NORTHWEST SATURDAY WHICH SHOULD HAVE MINIMAL IMPACT ON THE FORECAST AREA OTHER THAN TO INFLUENCE THE SOUTHWEST FLOW. WARMING TEMPERATURES ANTICIPATED THROUGH THE WEEKEND. A SECONDARY AREA OF LOW PRESSURE WILL DEVELOP OFF THE PACIFIC COAST ON SUNDAY MORNING. A WAVE OF LOW PRESSURE ASSOCIATED WITH THIS FEATURE WILL MOVE THROUGH THE INTERMOUNTAIN WEST THROUGH SUNDAY NIGHT...REACHING INTO FORECAST AREA BY MONDAY MORNING. THIS STRONGER DISTURBANCE APPEARS FAVORABLE TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. COVERAGE OF THESE STORMS IS ANTICIPATED TO BE GREATEST ACROSS THE NORTH AND WEST...WITH ACTIVITY INCREASING THROUGH THE AFTERNOON HOURS. PEOPLE WITH MEMORIAL DAY PLANS WILL WANT TO KEEP A CLOSE EYE ON WEATHER FORECASTS OVER THE NEXT COUPLE OF DAYS...AND KEEP AWARE OF CHANGING WEATHER CONDITIONS ON MONDAY. THIS SYSTEM SHOULD GENERALLY BE THROUGH THE AREA MONDAY NIGHT...WITH MORE BENIGN CONDITIONS EXPECTED BY TUESDAY MORNING. HOWEVER...A DEEPER WAVE OF LOW PRESSURE WILL BE ADVANCING TOWARDS WYOMING BY TUESDAY AFTERNOON...WITH SHOWER ACTIVITY AND COOLER TEMPERATURES MOVING OVER THE STATE TUESDAY EVENING. THIS TROUGH DOES HAVE A NEGATIVE TILT TO IT...SUGGESTING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT. THIS SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH THE STATE THROUGH THE DAY ON WEDNESDAY....WITH INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS POSSIBLE BY WEDNESDAY. MODELS DO DIVERGE FOLLOWING THE EXIT OF THIS SYSTEM. THE GFS HINTS AT THE INTRUSION OF ANOTHER AREA OF LOW PRESSURE...WHILE THE ECMWF INDICATES A DRIER...ZONAL FLOW ACROSS THE AREA BY THURSDAY EVENING. CONFIDENCE IS LOW ON BOTH SOLUTIONS...WITH CURRENT FORECAST INDICATING A LOWER OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS. FURTHER ADJUSTMENTS CAN BE MADE AS MODELS GAN CONSISTENCY. && .AVIATION.../00Z ISSUANCE/ VFR CONDITIONS MOST TERMINALS TONIGHT AND EVERYWHERE TOMORROW. THE EXCEPTIONS ARE TERMINALS NEAR OR UNDER THUNDERSTORMS THIS EVENING... WHEN STRONG GUSTY WINDS...SMALL HAIL AND REDUCED VISIBILITY CAN BE EXPECTED FOR BRIEF PERIODS AND TERMINALS GO TO MVFR. AREAS TO WATCH MORE CLOSELY INCLUDE THE TERMINALS OF KJAC...KCOD...KWRL AND KCPR. TOMORROW...VFR CONDITIONS WILL BE IN PLACE ACROSS THE ENTIRE FORECAST AREA. && .FIRE WEATHER... ACTIVE WEATHER PATTERN CONTINUES TODAY AS THE SAME LARGE UPPER LEVEL DISTURBANCE BRINGS ANOTHER GOOD CHANCE FOR THUNDERSTORMS...ESPECIALLY IN THE NORTHWEST FIRE ZONES. THESE STORMS WILL BE CAPABLE OF STRONG GUSTY AND ERRATIC WINDS AND PEA TO QUARTER SIZE HAIL BETWEEN FIRE WX ZONES 140 AND 275. WINDS WILL LARGELY BE FROM THE SOUTH TO SOUTHEAST ONCE AGAIN. THE THREAT OF THUNDERSTORMS DISAPPEARS FRIDAY AS ...WARM BREEZY AND MAINLY DRY WEATHER COVERS MOST THE OF WYOMING. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRAUN LONG TERM...BRANHAM AVIATION...BRAUN FIRE WEATHER...BRAUN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU MAY 23 2013 WYZ001>020-022>030-241100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH AND EAST CENTRAL. SOUTH WIND 25 TO 35 MPH WITH GUSTS 45 TO 50 MPH ACROSS THE SOUTH AND PORTIONS OF WEST CENTRAL WYOMING THIS AFTERNOON. MOTORISTS ALONG INTERSTATE 80 AND OTHER WEST-EAST ROUTES SHOULD EXPECT AREAS OF STRONG CROSSWIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SUNDAY AND MEMORIAL DAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE NORTH AND WEST. TUESDAY AND WEDNESDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY HAIL...HEAVY RAIN OR STRONG WIND GUSTS OF 50 MPH OR MORE. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 213 PM MDT THU MAY 23 2013 WYZ001-002-232115- ABSAROKA MOUNTAINS-YELLOWSTONE NATIONAL PARK- 213 PM MDT THU MAY 23 2013 SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING FROM SOUTH TO NORTH ACROSS THE REGION. STRONGER SHOWERS ARE IN AN AREA BETWEEN VALLEY WYOMING AND COOKE CITY MONTANA. AS STORMS STRENGTHEN...THEY COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN. LIGHTNING WILL ALSO BE A THREAT. THE SHOWERS AND STORMS ARE GENERALLY MOVING NORTH NORTHEAST AT 20 MPH. PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH THIS EVENING SHOULD BE PREPARED FOR SHOWERS OR STORMS. SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 235 PM MDT THU MAY 23 2013 WYZ001-002-232130- ABSAROKA MOUNTAINS-YELLOWSTONE NATIONAL PARK- 235 PM MDT THU MAY 23 2013 SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING FROM SOUTH TO NORTH ACROSS THE REGION. STRONGER SHOWERS ARE IN AN AREA BETWEEN VALLEY WYOMING AND COOKE CITY MONTANA. AS STORMS STRENGTHEN...THEY COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN. LIGHTNING WILL ALSO BE A THREAT. THE SHOWERS AND STORMS ARE GENERALLY MOVING NORTH NORTHEAST AT 20 MPH. PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH THIS EVENING SHOULD BE PREPARED FOR SHOWERS OR STORMS. SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. JFB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 408 PM MDT THU MAY 23 2013 WYZ002>004-232315- ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY- 408 PM MDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 515 PM MDT... AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES SOUTHEAST OF BUFFALO BILL STATE PARK...OR 9 MILES SOUTHWEST OF CODY...MOVING NORTH AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BUFFALO BILL STATE PARK AROUND 415 PM MDT. CODY AROUND 420 PM MDT. CLARK AROUND 500 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4500 10941 4500 10884 4433 10898 4433 10932 TIME...MOT...LOC 2208Z 181DEG 32KT 4442 10913 MCDONALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
433 PM MDT THU MAY 23 2013
WYZ001-002-232315-
ABSAROKA MOUNTAINS WY-YELLOWSTONE NATIONAL PARK WY-
433 PM MDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 515 PM
MDT...
AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SUNLIGHT BASIN...OR 18
MILES NORTHEAST OF EAST ENTRANCE...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
CRANDALL CREEK AND STATE HWY 296 MILE MARKER 10 AROUND 500 PM MDT.
U.S. HWY 212 MILE MARKER 10 AROUND 510 PM MDT.
U.S. HWY 212 MILE MARKER 20 AROUND 515 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4460 10949 4459 10984 4501 10979 4501 10942
4501 10941
TIME...MOT...LOC 2233Z 187DEG 26KT 4466 10971
JONESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 500 PM MDT THU MAY 23 2013 WYZ002>004-232345- ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY- 500 PM MDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 545 PM MDT... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUFFALO BILL STATE PARK...OR 7 MILES SOUTHWEST OF CODY...MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... CODY AROUND 510 PM MDT. HWY JCT 296 AND 120 AROUND 545 PM MDT. ANOTHER STRONG STORM WAS LOCATED NORTHWEST OF RALSTON AND MOVING NORTH AT 25 MPH TOWARD ELK BASIN. THIS STORM IS ALSO CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND TO 45 MPH. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4500 10876 4440 10899 4439 10926 4501 10932 TIME...MOT...LOC 2259Z 181DEG 21KT 4446 10916 JONES
The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported by a CoCoRaHs observer on the west side of Cody.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443106.